Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 19, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 16, 1997, 9:04 PM CDT for Jefferson County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 1997, 9:04 PM CDT (02:04 UTC)
- Expired
- May 16, 1997, 9:50 PM CDT
- In force
- 46 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Jefferson County, IA
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2500 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 457 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
396 WUUS1 KMLI 170206 RRA SVRMLI IAC101-170250- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 904 PM CDT FRI MAY 16 1997 * SEVERE THUNDERSTORM WARNING FOR JEFFERSON COUNTY - IN SOUTHEASTERN IOWA * UNTIL 950 PM CDT * THIS STORM WILL REACH NEAR BECKWITH AROUND 905 PM CDT SALINA AROUND 905 PM CDT GERMANVILLE AROUND 910 PM CDT GLENDALE AROUND 910 PM CDT FOUR CORNERS AROUND 910 PM CDT GLASGOW AROUND 910 PM CDT MERRIMAC AROUND 910 PM CDT LOCKRIDGE AROUND 910 PM CDT * AT 904 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 20 MILES EAST OF OTTUMWA OR 7 MILES WEST OF BECKWITH MOVING EAST AT 40 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND TORRENTIAL DOWNPOURS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. PIERCE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 8:45 PM CDT, 19 minutes earlier.
Area forecast discussion, May 16, 8:45 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 844 PM CDT FRI MAY 16 1997 HAVE UPDATED ALL BUT SOUTHEAST IOWA ZONES TO REFLECT DROPPING OF WATCH AND TO REMOVE PRECIPITATION THREAT. ILLINOIS ZONES TO BE UPDATED BETWEEN 930 AND 1000 PM TO DROP PRECIPITATION FROM MOST IF NOT ALL AREAS. PIERCE
In the hours before
Special weather statement, May 16, 5:11 PM CDT, 3 hours 53 minutes before
IAZ040>042-051>053-063-064-076-170415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 511 PM CDT FRI MAY 16 1997 ...SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR PORTIONS OF EAST- CENTRAL AND SOUTHEAST IOWA UNTIL 11PM TONIGHT... SOME COUNTIES IN THE WATCH ARE... BENTON...DELAWARE...DUBUQUE...JONES...JOHNSON...BUCHANAN... IOWA...LINN...AND KEOKUK. SOME CITIES IN THE WATCH... DUBUQUE...IOWA CITY...CEDAR RAPIDS...INDEPENDENCE. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH BOX. PERSONS ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER CONDITIONS AND PREPARE TO SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER UPDATES ON THIS DEVELOPING WEATHER SITUATION. BERG BERG
Special weather statement, May 16, 5:11 PM CDT, 3 hours 53 minutes before
IAZ040>042-051>053-063-064-076-170415- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 511 PM CDT FRI MAY 16 1997 ...SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR PORTIONS OF EAST- CENTRAL AND SOUTHEAST IOWA UNTIL 11PM TONIGHT... SOME COUNTIES IN THE WATCH ARE... BENTON...DELAWARE...DUBUQUE...JONES...JOHNSON...BUCHANAN... IOWA...LINN...AND KEOKUK. SOME CITIES IN THE WATCH... DUBUQUE...IOWA CITY...CEDAR RAPIDS...INDEPENDENCE. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER CONDITIONS AND PREPARE TO SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER UPDATES ON THIS DEVELOPING WEATHER SITUATION. BERG
Special weather statement, May 16, 5:12 PM CDT, 3 hours 52 minutes before
IAZ040>042-051>053-063-064-076-170415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 511 PM CDT FRI MAY 16 1997 ...SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR PORTIONS OF EAST- CENTRAL AND SOUTHEAST IOWA UNTIL 11PM TONIGHT... SOME COUNTIES IN THE WATCH ARE... BENTON...DELAWARE...DUBUQUE...JONES...JOHNSON...BUCHANAN... IOWA...LINN...AND KEOKUK. SOME CITIES IN THE WATCH... DUBUQUE...IOWA CITY...CEDAR RAPIDS...INDEPENDENCE. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH BOX. PERSONS ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER CONDITIONS AND PREPARE TO SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER UPDATES ON THIS DEVELOPING WEATHER SITUATION. BERG BERG
Special weather statement, May 16, 5:14 PM CDT, 3 hours 50 minutes before
IAZ040>042-051>053-063-064-076-170415- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 511 PM CDT FRI MAY 16 1997 ...SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR PORTIONS OF EAST- CENTRAL AND SOUTHEAST IOWA UNTIL 11PM TONIGHT... SOME COUNTIES IN THE WATCH ARE... BENTON...DELAWARE...DUBUQUE...JONES...JOHNSON...BUCHANAN... IOWA...LINN...AND KEOKUK. SOME CITIES IN THE WATCH... DUBUQUE...IOWA CITY...CEDAR RAPIDS...INDEPENDENCE. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER CONDITIONS AND PREPARE TO SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER UPDATES ON THIS DEVELOPING WEATHER SITUATION. BERG
Special weather statement, May 16, 8:29 PM CDT, 35 minutes before
IAZ040>042-051>053-063-064-076-170235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 829 PM CDT FRI MAY 16 1997 ...PARTIAL CLEARING OF SEVERE THUNDERSTORM WATCH 287... THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM SEVERE THUNDERSTORM WATCH 287. BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES...IOWA... JOHNSON...AND KEOKUK. THE SEVERE WEATHER THREAT FOR THIS AREA HAS MOVED OFF TO THE SOUTHEAST. THUNDERSTORMS CONTINUE ACROSS SOUTHEAST IOWA BUT ARE NOT EXPECTED TO BE SEVERE. PIERCE
Special weather statement, May 16, 8:31 PM CDT, 33 minutes before
IAZ040>042-051>053-063-064-076-170235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 829 PM CDT FRI MAY 16 1997 ...PARTIAL CLEARING OF SEVERE THUNDERSTORM WATCH 287... THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM SEVERE THUNDERSTORM WATCH 287. BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES...IOWA... JOHNSON...AND KEOKUK. THE SEVERE WEATHER THREAT FOR THIS AREA HAS MOVED OFF TO THE SOUTHEAST. THUNDERSTORMS CONTINUE ACROSS SOUTHEAST IOWA BUT ARE NOT EXPECTED TO BE SEVERE. PIERCE
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.